Alert archive / California / Hazardous Seas Watches in 2021

Hazardous Seas Watch 6, NWS Eureka, CA

February 12, 2021

NWS Eureka, CA issued this hazardous seas watch at Feb 12, 2021, 2:07 AM PST. It took effect at Feb 13, 2021, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 2:07 AM PST (10:07 UTC)
In effect from
Feb 13, 2021, 6:00 AM PST
Expired
Feb 12, 2021, 2:22 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

099 
WHUS76 KEKA 121007
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
207 AM PST Fri Feb 12 2021

PZZ470-121815-
/O.NEW.KEKA.SE.A.0006.210213T1400Z-210213T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
207 AM PST Fri Feb 12 2021

...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...Very steep and hazardous seas 10 to 14 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$
2 follow-up statements
634 
WHUS76 KEKA 121639
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
839 AM PST Fri Feb 12 2021

PZZ470-130045-
/O.CON.KEKA.SE.A.0006.210213T1400Z-210213T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
839 AM PST Fri Feb 12 2021

...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHAT...Very steep and hazardous seas 10 to 14 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$
167 
WHUS76 KEKA 122222
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
222 PM PST Fri Feb 12 2021

PZZ470-130630-
/O.UPG.KEKA.SE.A.0006.210213T1400Z-210213T2200Z/
/O.NEW.KEKA.SC.Y.0018.210212T2300Z-210215T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
222 PM PST Fri Feb 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST MONDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  9 to 14 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Tonight strong southerly winds will 
  rapidly shift to become northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-130630-
/O.NEW.KEKA.SC.Y.0018.210213T0300Z-210215T2300Z/
Pt St George to Cape Mendocino out 10 nm-
222 PM PST Fri Feb 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM
PST MONDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 12 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 7 PM this evening to 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Tonight strong southerly winds will 
  rapidly shift to become northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-130630-
/O.NEW.KEKA.SC.Y.0018.210213T0800Z-210215T2300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
222 PM PST Fri Feb 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
PST MONDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 13 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From midnight tonight to 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Tonight strong southerly winds will 
  rapidly shift to become northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-130630-
/O.NEW.KEKA.SC.Y.0018.210213T1100Z-210215T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
222 PM PST Fri Feb 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 3 PM PST
MONDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 7 to 12 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 3 AM Saturday to 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Tonight strong southerly winds will 
  rapidly shift to become northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas watch went out at Feb 11, 2:39 PM PST, 11 hours 28 minutes earlier.

Area forecast discussion, Feb 11, 2:39 PM PST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
239 PM PST Thu Feb 11 2021

.SYNOPSIS...Periods of beneficial rain will impact the region
through Tuesday. In addition, snow chances will generally be
limited to the very highest mountains and passes in Trinity
County.

&&

.DISCUSSION...Water vapor imagery showed a compact upper low
progressing east toward NWRN CA during Thursday afternoon. A
shield of stratiform rain was occurring in advance of the low.
Short-term model guidance indicates stratiform rain will
transition to showers this evening, with showers persisting
through part of tonight, particularly near the coast and adjacent
foothills. Farther east, partial clearing may occur over portions
of Trinity, Lake, and interior Mendocino Counties. Patchy fog and
frost will be possible for those locations in response to
augmented radiational cooling.

Otherwise, an upper ridge will build over the west coast during
Friday. However, model forecast soundings show a 5000-10000 foot
saturated layer persisting near the surface over Humboldt and Del
Norte Counties, which will favor light showers or drizzle during
much of the day. Deeper saturation is then forecast to occur
across the region Friday night in response to an approaching upper
trough. Another period of light to moderate stratiform rain will
develop as a result. In addition, snow levels are forecast to
fall to around 4000-5000 feet MSL, which will support a few
inches of snow across the high mountains of Trinity County,
including Scott Mountain Summit on Highway 3.

Large-scale subsidence is forecast to occur during Saturday night,
which will aid in rain dissipation. However, the period of dry
weather will be short-lived as a warm front quickly moves east
across the area, which will lead to another round of light rain
from Sunday into Monday morning, and perhaps beyond through
Tuesday. All-in-all, rainfall totals today through Monday are
forecast to range from 0.5 to 1.0 inch in Lake County, 1 to 3
inches in Mendocino and Trinity Counties, 2 to 4 inches in
Humboldt County, and 4 to 6 inches in Del Norte County.

Garner

&&

.AVIATION...A front is currently moving through the area bringing
generally MVFR CIGS and VIS. There have been some IFR conditions,
but these should diminish tonight. Behind the front late this
afternoon winds will quickly become westerly through midday Friday
when they become southerly again ahead of the next system. The
biggest challenge will be how much the clouds clear out along the
coast tonight. The interior valleys will likely see clouds develop
tonight due to the recent rainfall. At the coast the HREF and
satellite indicate there may be some clearing right behind the
front. Most models bring some lower clouds and showers back later
tonight. Friday clouds are expected to clear up for portion of the
middle of the before they increase again ahead of the next front
Friday afternoon. MKK

&&

.MARINE...A cold front moving across the waters is bringing
increased southerly winds this afternoon. These will diminish
quickly this evening and become westerly. These will remain fairly
light and westerly through Friday afternoon. Tonight a westerly
swell around 4 to 5 feet at 8 seconds. This will combine with a
northwest wave of 3 to 4 feet at 13 to 14 seconds.

Friday night southerly winds will increase again ahead of another
front. The high-res models are indicating a brief period of near
gale force conditions both with southerly winds ahead of it and
northerly winds behind it Saturday morning. Confidence is too low
and the time period looks too short to issue a gale watch at this
point. Late Friday night and Saturday another northwest swell will
start to build in and combine with the ongoing swells and short
period waves. This will build to around 12 feet at 13 seconds by
Saturday afternoon. The northerly winds will also generate steep
waves of 5 to 8 feet.

Sunday afternoon a third system is expected to move through
bringing another round of southerly winds. At this point these
southerlies are expected to be fairly brief with a quick return to
moderate northerlies for Monday through Wednesday. Also of note,
a large swell is expected to build in Monday increasing to around
13 to 17 feet at 15 seconds Monday night. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     6 PM PST this evening for PZZ450-455- 470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 11, 3:26 AM PST, 22 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
326 AM PST Thu Feb 11 2021

CAZ101>115-121130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
326 AM PST Thu Feb 11 2021

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:49 AM PSTWinter Weather AdvisoryEKA33 hr
Feb 12, 2:22 PM PSTSmall Craft AdvisoryEKA5 days

Nearby

Hazardous Seas Watches in California, 2021Every hazardous seas watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.